Massachusetts, 2011

Winter Storm in Massachusetts, January 18 to 19, 2011

January 18 to 19, 2011 · NWS ALY · 2 events in 2 counties and zones

Low pressure developed along mid Atlantic coast Tuesday, January 18th, and strengthened as it moved northeastward, passing over Cape Cod Tuesday night around midnight. This storm brought a wintry mix of snow, sleet and freezing rain to the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure developed along mid Atlantic coast Tuesday, January 18th, and strengthened as it moved northeastward, passing over Cape Cod Tuesday night around midnight. This storm brought a wintry mix of snow, sleet and freezing rain to the area.

Snow and sleet accumulations across the Berkshires varied from 3 to 8 inches, with ice accumulations up to a third of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 18, 1:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jan 18, 1:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
130 AM EST TUE JAN 18 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE REGION THIS EVENING...WILL MOVE OFF THE
NEW ENGLAND COAST TONIGHT AS A LOW PRESSURE SYSTEM DEVELOPS NEAR
THE COASTAL CAROLINAS. THIS STORM WILL INTENSIFY AND MOVE
NORTHEAST ALONG THE MID ATLANTIC AND SOUTHERN NEW ENGLAND COAST
ON TUESDAY...BRINGING A MIX OF SNOW...SLEET AND FREEZING RAIN TO
THE REGION. THE STORM SYSTEM WILL PULL AWAY FROM THE AREA INTO THE
GULF ON MAINE TUESDAY NIGHT...AND EVENTUALLY INTO THE CANADIAN
MARITIMES ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 4 AM THIS MORNING/...
AS OF 130 AM...YET ANOTHER UPDATE AS TEMPERATURES BOUNCED HIGHER
THAN ANY GUIDANCE INDICATED DURING THE PAST HOUR AS WE PICKED UP A
BREEZE IN MANY LOCATIONS. TEMPS JUMP TO 18 AT ALBANY.

MORE IMPORTANTLY SNOW HAS ALREADY BROKEN OUT AT KPOU AND HEADING
NORTH PRETTY QUICKLY...MIGHT MAKE TO ALBANY BY OR EVEN BEFORE 400
AM. UPDATED GRIDS TO REFLECT THIS TREND. FEELING TEMPERATURES WILL
DROP A POINT OR TWO AFTER SNOW BREAKS OUT...THEN MORE SLOWLY RISE
BACK TOWARD DAYBREAK BUT NOT MUCH MORE THAN WE HAVE SEEN NOW.
FURTHER RISES WILL BE SLOW AS THE SURFACE WIND TURNS NORTH OR
NORTHEAST TRAPPING THE COLD AIR AT THE SURFACE...WHILE WARMING IT UP
QUITE A BIT ALOFT. THIS COULD SPELL TROUBLE BUT MORE ABOUT THAT
LATER.

**************PREVIOUS NEAR TERM DISCUSSION******************

AS OF 1230 AM...CLOUDS THICKENING UP FAST AND TEMPS ARE NOW HOLDING
STEADY OR EVEN RISING A LITTLE. UPDATED THE ZONE PACKAGE TO TRY TO
REFLECT THIS RISING TEMPERATURE. MEANWHILE...PRECIPITATION IN THE
FORM OF SNOW RACING NORTHWARD AHEAD OF THE DEVELOPING BAROCLINIC LOW
AND SURFACE LOW DOWN IN THE CAROLINAS. BASIC EXTRAPOLATION BRINGS
THE LEADING EDGE OF SNOW TO OUR SOUTHERN AREAS BEFORE 400 AM...REACH
THE CAPITAL DISTRICT BY 600 AM...AND MOST OF OUR NORTHERN AREAS
SHORTLY AFTER 800 AM.

UPDATED GRIDS THROUGH 12Z TO REFLECT THIS MINOR TIMING CHANGE.
SHOULD START AS ALL SNOW...BUT WATCHING TO SEE HOW FAST THE SNOW
CHANGES TO SLEET AND OR FREEZING UPSTREAM. AS OF MIDNIGHT...SLEET
WAS MIXING WITH THE SNOW TO THE PA/MD WELL WEST OF
PHILADELPHIA...RAIN ALONG THE SE NJ COAST...BUT SNOW UP TO THE NYC
METRO AREA AND EVEN A LITTLE NORTH.

TEMPS MIGHT ACTUALLY TAKE A DEGREE OR TWO HIT WHEN THE SNOW FIRST
REACHES THE GROUND DUE TO EVAPORATIVE COOLING. HOWEVER...SNOW IS
COMING FROM A WARMER AIR SOURCE WITH A VERY HIGH SURGE OF MOISTURE
SO WE THINK ANY DROP ASSOCIATED WITH ARRIVAL OF SNOW WOULD BE BRIEF.
OTHERWISE...VERY SLOWLY RISING TEMPS OVERNIGHT BUT STAYING WELL
BELOW FREEZING EVERYWHERE EVEN SOUTH WHERE LOW 20S WILL DO IT BY
DAWN...TEENS MOST OTHER PLACES.

ALL HEADLINES REMAIN THE SAME. WE MIGHT HAVE TO MODIFY SOME
DEPENDING ON THE LATEST TRENDS. PLEASE STAY TUNED.

**************PREVIOUS NEAR TERM DISCUSSION******************

CLOUDS HAVE ALMOST SPREAD THROUGH THE ENTIRE AREA...AND
TEMPERATURES HAVE REACHED THERE MINIMA IN MOST AREAS. TEMPERATURES
WILL SLOWLY RISE FROM THIS POINT ON THROUGH THE NIGHT...AS IT HAS
IN SOUTHERN AREAS ALREADY. AREA 00Z SOUNDINGS SHOW QUITE A DRY
LOWER LAYER OVER THE ENTIRE NORTHEASTERN U.S. SOME VERY LIGHT SNOW
AROUND THE MASON-DIXON LINE MARKING THE LEADING EDGE OF THE
PRECIPITATION.

BASED ON 00Z UPPER AIR DATA...BOUNDARY LAYER TEMPERATURES STILL
QUITE COLD ACROSS THE REGION...AND BASED ON WIND FLOW...850 HPA
AND 925 HPA FREEZING LINE SHOULD EVENTUALLY CUT INTO SOUTHERN AND
EASTERN NY TOMORROW...AND WHERE EXACTLY IT WILL SET
UP...DETERMINING WHERE PRECIPITATION TRANSITION ZONE SETS UP...IS
STILL TOUGH TO PINPOINT...BUT MAY BE RIGHT OVER SOME PART OF THE
CAPITAL DISTRICT...WITH FREEZING RAIN AND SLEET TO THE EAST AND
SOUTH...AND SNOW TO THE NORTH AND WEST. BEFORE ANY MIXING
TOMORROW...LOOKS LIKE SNOW SHOULD BEGIN BY SUNRISE OVER SOUTHERN
AREAS...BUT HOW CLOSE TO CAPITAL DISTRICT AND SOUTHERN VT BEFORE
SUNRISE A BIT IN QUESTION. SOME MINOR ADJUSTMENTS TO PRECIPITATION
PROBABILITIES...MOSTLY MINOR ADJUSTMENTS TO TIMING OF ONSET BASED
ON RADAR AND SATELLITE TRENDS AND THE CURRENT PRESENCE OF SUCH A
DRY LOWER LAYER. OTHER MINOR TEMPERATURE AND SKY COVER
ADJUSTMENTS.

PREV AFD BELOW...

SOLID CLOUD LAYER TRACKING NORTH AND NORTHEAST THROUGH SOUTHERN NY
NOW...AND WILL SPREAD ACROSS THE REGION THROUGH THE REST OF
THE EVENING. JUST SOME MINOR ADJUSTMENTS TO TEMPERATURES...
DEWPOINTS AND SKY COVER SINCE PRECIPITATION IS STILL WELL SOUTH OF
THE REGION...AND WILL WAIT FOR 00Z DATA FOR MORE ADJUSTMENTS LATER.

PREV AFD BELOW...

AS OF 500 PM...WINTER STORM WARNINGS HAVE BEEN ISSUED FOR AREAS FROM
THE EASTERN CATSKILLS...NORTHEASTWARD TO ALBANY/SCHENECTADY/SARATOGA
COUNTIES INTO THE GLENS FALLS AREA AND WASHINGTON COUNTY AND ALL
POINTS EASTWARD THROUGH THE MID HUDSON VALLEY...TACONICS AND ALL OF
WESTERN NEW ENGLAND. THIS IS FOR A COMBINATION OF SIGNIFICANT
AMOUNTS OF SNOW...SLEET AND FREEZING RAIN. WINTER WEATHER ADVISORIES
HAVE BEEN ISSUED FOR AREAS TO THE WEST OF THE WARNING AREA DESCRIBED
ABOVE...SUCH AS THE MOHAWK/SCHOHARIE VALLEY AND WESTERN/SOUTHERN
ADIRONDACKS.

A VERY CHALLENGING FORECAST WITH REGARDS TO BOTH QPF AMOUNTS AND
PRECIPITATION TYPES FOR A WINTER STORM THAT WILL IMPACT THE ENTIRE
AREA FROM LATE TONIGHT THROUGH TUESDAY NIGHT. THE PRECIPITATION
WILL RESULT FROM A DEVELOPING COASTAL STORM THAT HAS ORIGINS ALONG
THE GULF COAST STATES. THE LOW WILL EMERGE NEAR CAPE HATTERAS BY
12Z TUESDAY...THEN LIFT NORTHEASTWARD PASSING BY JUST SOUTH AND
EAST OF LONG ISLAND AND BRUSHING CAPE COD. THE SYSTEM WILL BE
FAST-MOVING DUE TO ITS ASSOCIATED OPEN AND PROGRESSIVE 500 HPA
TROF. HOWEVER...THERE WILL AN ABUNDANCE OF ATLANTIC MOISTURE
FEEDING INTO THE SYSTEM AS A STRONG LOW LEVEL SOUTHEAST JET WILL
DEVELOP ALONG AND NORTHEAST OF THE STORM TRACK.

NORMALLY A STORM TRACK OF THIS NATURE WOULD PRIMARILY RESULT IN
MOSTLY A SNOW SCENARIO FOR EAST CENTRAL NY AND WESTERN NEW
ENGLAND. HOWEVER...THERE IS EXPECTED TO BE QUITE A SURGE OF WARM
AIR ALOFT FAR INLAND DUE TO THE STRENGTH OF THE SOUTHEAST LOW
LEVEL JET...WITH THE STRONGEST MAGNITUDE OF WARM AIR ALOFT MAINLY
SOUTH AND EAST OF THE CAPITAL DISTRICT. THIS IS WHERE THE MOST
SIGNIFICANT ICING IS EXPECTED TO OCCUR. A STRONG DEPARTING AREA OF
HIGH PRESSURE OVER THE REGION THIS EVENING WILL PROVIDE FOR LOW
LEVEL COLD AIR...WHICH WILL AID IN PRIMARILY FROZEN OR FREEZING
PRECIPITATION. ALL AREAS WILL INITIALLY EXPERIENCE SNOW AS THE
PRECIP STARTS LATE TONIGHT INTO TUESDAY MORNING...WITH GRADUAL
MIXING WITH SLEET AND EVENTUALLY FREEZING RAIN BEGINNING FIRST
ACROSS SOUTHERN AREAS THEN GRADUALLY SPREADING NORTHWARD.

PRIMARILY USED NAM12 FOR TEMP PROFILES. FORECAST SOUNDINGS INDICATED
A MARGINAL WARM NOSE ALOFT AROUND +1C TO +3C FROM THE EASTERN
CATSKILLS AND CAPITAL REGION NORTHEAST THROUGH RENSSELAER COUNTY AND
THE NORTHERN BERKSHIRES...WHICH SHOULD RESULT IN SLEET AND SOME
FREEZING RAIN MIXING IN STARTING LATE TUESDAY MORNING OR EARLY
AFTERNOON. FARTHER NORTH AND WEST ONLY SOME SLEET AND/OR FREEZING
RAIN IS EXPECTED FOR A BRIEF TIME. HOWEVER...FROM THE MID HUDSON
VALLEY EASTWARD THROUGH THE CENTRAL/SOUTHERN TACONICS...SOUTHERN
BERKSHIRES AND LITCHFIELD HILLS...SNOW/SLEET WILL GIVE WAY TO A MORE
PROLONGED PERIOD OF ICING WHICH COULD RESULT IN SOME 0.25 TO 0.40
INCH ICE AMOUNTS COMBINED WITH AT LEAST A FEW INCHES OF SNOW/SLEET.
THERE IS LOW CONFIDENCE ACROSS AREAS IN THE MIDDLE OF WHERE THE WARM
NOSE AROUND +3C WILL SET UP AND POINTS SOUTH. SO...SNOW/ICE
FORECASTS ARE NOT SET IN STONE AND COULD WAVER AS THE SYSTEM EVOLVES.

COMPLETE EXPLANATION FOR WARNINGS VS ADVISORY AREAS ARE THE RESULT
OF EXPECTED COMBINATION OF FREEZING/FROZEN PRECIP AS WELL AS QPF.
DESPITE GOOD MODEL AGREEMENT WITH THE TRACK OF THE SURFACE LOW...QPF
AMOUNTS HAVE VARIED. NAM/GEM HAVE SHOWN HIGHER QPF WITH GFS/ECMWF
SOMEWHAT LOWER. GENERALLY WENT WITH A BLEND...WHICH IS WHAT HPC
PREFERRED TOO. GIVEN COMPLICATED PTYPE CONSIDERATIONS...WARNING
AREAS GENERALLY ADHERED TO A LINE WHERE HEAVIEST QPF WOULD OCCUR
AND POINTS EAST.

IN TERMS OF EXPECTED IMPACTS...UPPER HUDSON VALLEY/SOUTHERN VERMONT
WILL SEE THE HIGHEST SNOW TOTALS WITH LESS ICE...CAPITAL
REGION/SARATOGA/EASTERN CATSKILLS/NORTHERN BERKSHIRES WILL BE IN THE
MIDDLE ZONE OF EXPERIENCING SNOW/SLEET AND SOME FREEZING RAIN. MOST
ICING EXPECTED SOUTHEAST OF THE CAPITAL REGION...AND ESPECIALLY
ACROSS DUTCHESS/LITCHFIELD/SOUTHERN BERKSHIRE COUNTY.

TEMPS WILL BOTTOM OUT THIS EVENING OR EARLY OVERNIGHT...THEN SLOWLY
RISING TEMPS THROUGH THE TUESDAY MORNING AND AFTERNOON HOURS.

&&

.SHORT TERM /4 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 510 PM...STEADY PRECIP FROM THE COASTAL STORM WILL BE WINDING
DOWN TUESDAY EVENING...WITH SOME LINGERING SNOW/SLEET/FREEZING RAIN
NORTHEAST OF THE CAPITAL REGION...BUT AS SATURATION OCCURS WITH ICE
BEING LOST IN THE CLOUDS FREEZING DRIZZLE IS LIKELY ACROSS MUCH OF
THE AREA FOR AT LEAST A TIME TUESDAY EVENING AND EVEN OVERNIGHT. SO
WILL KEEP THE WINTER HEADLINES GOING THROUGH TUESDAY NIGHT DUE TO
THE LINGERING FREEZING DRIZZLE...ALTHOUGH IT SHOULD BE NOTED THAT
THE BULK OF ACCUMULATING FROZEN PRECIP SHOULD BE OVER TUESDAY
EVENING.

AS THE STORM PULLS AWAY ON WEDNESDAY...UPPER LEVEL TROUGHINESS
REMAINS WITH A FEW MORE EMBEDDED SHORT WAVES TO PASS THROUGH. TEMP
PROFILES WILL BE COOLING ALOFT...SO THERE WILL BE SCATTERED SNOW
SHOWERS IN THE HIGHER TERRAIN WITH RAIN/SNOW SHOWERS IN THE VALLEYS
WITH SURFACE TEMPS WARMING WELL INTO THE 30S IN MOST AREAS. MORE
SUBSTANTIAL COOLING OCCURS WEDNESDAY NIGHT AS COLD ADVECTION BEGINS
IN EARNEST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE DEPARTING SFC LOW WILL CONTINUE TO MOVE NORTHEASTWARD INTO THE
CANADIAN MARITIMES AS HIGH PRESSURE BUILDS IN OVER THE NORTHEAST.
SOME LAKE EFFECT SNOW COULD CONTINUE TO BRING SNOW TO THE MOHAWK
VALLEY AND CATSKILLS DURING THE DAY THURSDAY.

MODELS IN GOOD AGREEMENT FOR THE NEXT CHANCE FOR WIDESPREAD PRECIP
TO COME WITH A CLIPPER TYPE LOW THURSDAY NIGHT INTO FRIDAY. ENERGY
FROM THE LOW WILL TRANSLATE OFF THE NJ COAST...FORMING A SECONDARY
LOW DURING THE DAY FRIDAY. THIS NEW LOW WILL QUICKLY MOVE UP THE NEW
ENGLAND COAST...ENDING PRECIP OVER THE FA LATE FRIDAY/FRIDAY NIGHT.
WITH MUCH COOLER AIR IN PLACE...PRECIP WILL BE IN THE FORM OF ALL
SNOW. GFS40 AND ECMWF BOTH INDICATE ABOUT TWO TENTHS OF AN INCH OF
LIQUID PRECIP. THESE AMOUNTS COMBINED WITH THE QUICK MOVEMENT OF
THIS SYSTEM INDICATE SNOW ACCUMULATIONS LESS SIGNIFICANT THAN THE
PREVIOUS STORMS. LAKE EFFECT SNOW WILL BE POSSIBLE BEHIND THE LOW AS
HIGH PRESSURE WILL ONCE AGAIN BUILD IN OVER THE AREA...MAINLY OVER
THE GREAT LAKES REGION...WITH CONTINUED N TO NW FLOW BRINGING COLDER
AIR SATURDAY THROUGH MONDAY.

THE PERIOD WILL START OFF WITH UNSEASONABLY COOL TEMPS...TRENDING
COLDER BEHIND THE CLIPPER TYPE LOW. TEMPS WILL START ABOUT 5 DEGREES
BELOW NORMAL ON THURSDAY AND DECREASE TO 10 TO 15 DEGREES BELOW
NORMAL OVER THE WEEKEND. MIN TEMPS WILL WILL DIP INTO THE SINGLE
DIGITS FOR SOUTHERN VALLEY ZONES...TO NEGATIVE SINGLE DIGITS MOST
OTHER LOCATIONS. BUT FOR THE HIGHER ELEVATIONS....NEGATIVE DOUBLE
DIGITS TEMPERATURES MAY BE REACHED FOR MIN TEMPS FRIDAY NIGHT
THROUGH SUNDAY NIGHT.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
DETERIORATING CONDITIONS THROUGH THE REMAINDER OF THIS EARLY
MORNING.

VFR CONDITIONS SHOULD PERSIST FOR THE NEXT COUPLE OF HOURS.
SOMETIME BETWEEN 08Z-11Z...SOLID MVFR CONDITIONS WITH TRENDS GOING
DOWNWARD INTO IFR BY SUNRISE.  THESE POOR AVIATION CONDITIONS WILL
PERSIST FOR THE BALANCE OF THE DAY WITH SNOW...MIXING WITH SLEET AND
FREEZING RAIN.  THERE STILL IS A CHANCE FOR THIS WINTRY MIXTURE TO
TRANSITION TO ALL RAIN FOR KPOU BY THE AFTERNOON HOURS.

ONCE THIS STORM LIFTS AWAY FROM THE REGION THIS EVENING...ALONG WITH
AMPLE LOW LEVEL MOISTURE IN PLACE...EXPECTATION IS FOR PERIODS OF
FZDZ THIS EVENING.

WINDS...WHILE SURFACE FLOW WILL BE RATHER LIGHT FROM THE
NORTH-NORTHEAST...ALOFT THE MAGNITUDE WILL BE HIGHER.
THEREFORE...HAVE INCLUDED LLWS IN ALL TAF SITES THROUGH THE MORNING
HOURS. LLWS SHOULD SUBSIDE LATER IN THE AFTERNOON.

OUTLOOK...
TUE NT...MVFR/IFR WITH PERIODS OF FZDZ.
WED...VFR-MVFR...WITH A CHC OF -SHSN.
THU...VFR...NO SIG WX.
THU NT-FRI...VFR/MVFR...CHC -SHSN. INCR WINDS.
SAT...VFR...NO SIG WX AT THIS TIME.  WINDY.

&&

.HYDROLOGY...
ANOTHER COASTAL STORM WILL BRING A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN TO THE AREA TUESDAY AND WEDNESDAY. TEMPERATURES WILL
REMAIN BELOW FREEZING ACROSS MOST OF THE AREA SO LITTLE MELT IS
EXPECTED. THERE IS A CHANCE OF SOME HEAVIER PLAIN RAIN OVER THE
EXTREME SOUTHERN PART OF THE ALBANY FORECAST AREA TUESDAY AFTERNOON.
THIS RAIN WOULD CAUSE SOME URBAN AND POOR DRAINAGE FLOODING WHERE
STORM DRAINS AND SMALL CULVERTS ARE CLOGGED WITH ICE AND SNOW. NO
RIVER FLOODING IS FORECAST...AND RIVER ICE BREAK UP IS NOT EXPECTED.
BELOW FREEZING TEMPERATURES RETURN LATER WEDNESDAY AND CONTINUE
THROUGH THE REST OF THE WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR NYZ041-043-
     048>054-058>061-063>066-083-084.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR NYZ032-
     033-038>040-042-047-082.
MA...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR VTZ013>015.

&&

SYNOPSIS...HWJIV/NAS
NEAR TERM...HWJIV/NAS
SHORT TERM...
LONG TERM...
AVIATION...
HYDROLOGY...
Hazardous weather outlook, Jan 17, 5:33 PM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EST MON JAN 17 2011

NYZ032-033-038>040-042-047-082-181200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-SCHOHARIE-NORTHERN FULTON-
533 PM EST MON JAN 17 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...WESTERN AND CENTRAL MOHAWK VALLEY...AND SCHOHARIE
VALLEY IN EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR
MORE OR ANY ACCUMULATIONS OF ICE TO THE NATIONAL WEATHER
SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY
TELEPHONE.

CTZ001-013-MAZ001-025-NYZ041-043-048>054-058>061-063>066-083-084-
VTZ013>015-181200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
533 PM EST MON JAN 17 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE BERKSHIRES OF MASSACHUSETTS...SOUTHERN
VERMONT...THE LAKE GEORGE SARATOGA REGION...CAPITAL DISTRICT...
EASTERN CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EASTERN NEW
YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR
MORE OR ANY ACCUMULATIONS OF ICE TO THE NATIONAL WEATHER
SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY
TELEPHONE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Southern Berkshire

When
January 18, 2:00 AM EST to January 19, 2:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Northern Berkshire

When
January 18, 3:00 AM EST to January 19, 2:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Broadcast Media
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277203, 277202.